Alert archive / Wyoming / Red Flag Warnings in 2016

Red Flag Warning 4, NWS Riverton, WY

July 6, 2016Natrona County, Wyoming

NWS Riverton, WY issued this red flag warning at Jul 6, 2016, 1:47 AM MDT for Natrona County, Wyoming. It took effect at Jul 6, 2016, 12:00 PM MDT. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 2016, 1:47 AM MDT (07:47 UTC)
In effect from
Jul 6, 2016, 12:00 PM MDT
Expired
Jul 6, 2016, 7:20 PM MDT
In force
7 hr
Issued by
NWS Riverton, WY

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:18 PM MDTTSTM WND GST 596 Wsw Bar Nunn, WYASOS STATION CASPER AIRPORT /CPR/.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3341 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

843 
WWUS85 KRIW 060747
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
147 AM MDT WED JUL 6 2016

...WARM AND WINDY CONDITIONS WITH LOW HUMIDITY THIS AFTERNOON FOR 
NATRONA COUNTY...

.A COLD FRONT APPROACHING FROM THE NORTH WILL BRING A GUSTY
SOUTHWEST WIND THIS AFTERNOON. COMBINED WITH LOW RELATIVE
HUMIDITY...CRITICAL FIRE WEATHER IS POSSIBLE THIS AFTERNOON AND
EVENING.

WYZ280-062300-
/O.NEW.KRIW.FW.W.0004.160706T1800Z-160707T0300Z/
NATRONA COUNTY/CASPER BLM-
147 AM MDT WED JUL 6 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR LOW RELATIVE HUMIDITY AND WIND FOR FIRE WEATHER ZONE
280...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 280.

* WIND...SOUTHWEST BECOMING WEST 15 TO 25 MPH WITH GUSTS TO 30 TO
  35 MPH.

* HUMIDITY...AS LOW AS 12 PERCENT IN THE AFTERNOON.

* THUNDERSTORMS...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS
  AFTERNOON AND EVENING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
024 
WWUS85 KRIW 061955
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
155 PM MDT WED JUL 6 2016

...WARM AND WINDY CONDITIONS WITH LOW HUMIDITY THIS AFTERNOON FOR
NATRONA COUNTY...

.A COLD FRONT APPROACHING FROM THE NORTH WILL BRING A GUSTY
SOUTHWEST WIND THIS AFTERNOON. COMBINED WITH LOW RELATIVE
HUMIDITY...CRITICAL FIRE WEATHER IS POSSIBLE THIS AFTERNOON AND
EVENING.

WYZ280-070300-
/O.CON.KRIW.FW.W.0004.000000T0000Z-160707T0300Z/
NATRONA COUNTY/CASPER BLM-
155 PM MDT WED JUL 6 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND WIND FOR FIRE WEATHER ZONE 280...

* AFFECTED AREA...FIRE WEATHER ZONE 280.

* WIND...SOUTHWEST BECOMING WEST 15 TO 25 MPH WITH GUSTS TO 30 
  TO 35 MPH...HIGHER NEAR THUNDERSTORMS. 

* HUMIDITY...AS LOW AS 14 PERCENT IN THE AFTERNOON.

* THUNDERSTORMS...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS 
  AFTERNOON AND EVENING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
794 
WWUS85 KRIW 070120
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
720 PM MDT WED JUL 6 2016


WYZ280-070230-
/O.CAN.KRIW.FW.W.0004.000000T0000Z-160707T0300Z/
NATRONA COUNTY/CASPER BLM-
720 PM MDT WED JUL 6 2016

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONE 280...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE RED
FLAG WARNING. 

TEMPERATURES HAVE COOLED AND RELATIVE HUMIDITY HAS RECOVERED ABOVE
CRITICAL THRESHOLDS THIS EVENING...THEREFORE THE RED FLAG WARNING
HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Jul 5, 11:53 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 5, 11:53 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1153 PM MDT TUE JUL 5 2016

.UPDATE...Added 06z aviation discussion

&&

.AVIATION.../06Z ISSUANCE/

VFR conditions will prevail through 06z Thursday. Isolated showers
will develop in the vcnty of KJAC-KBPI-KPNA overnight, with a few
showers possibly pushing east of the divide into vcnty KLND-KRIW.

A surface trough will sharpen over eastern Wyoming Wednesday
afternoon with isolated-sct stronger/severe thunderstorms developing
along and east of a KGCC-KDGW line.  A drier westerly flow will
prevail to the west of the surface trough with widely scattered high-
based showers and thunderstorms producing mainly gusty outflow winds
30-40kts.  Otherwise surface west wind at 15-25kt with gusts 30-35kt
will prevail across the southern half of Wyoming Wednesday
afternoon.  An upper trough will swing across the northern Rockies
Wednesday night, driving a Canadian cold front south across northern
and central Wyoming early Thursday morning.  Areas of MVFR cigs may
develop behind the front 08z-12z Thursday, especially from vcnty
KBYG-KCPR and vcnty KCOD.

&&

.PREV DISCUSSION... /issued 217 PM MDT TUE JUL 5 2016/

SHORT TERM...Tonight through Friday

..Elevated fire danger, near critical at times through the forecast
period with Friday looking the best across Natrona county...

Imagery shows a gentle trof across the western CONUS with southwest
flow and an embedded shortwave just now moving over WY. The surface
has general weak low pressure across the Great Basin and northern
and central Rockies with a weak east/west frontal boundary stretched
across the central portion of WY. Just a couple of showers over
southwestern WY this morning.

Today/Tonight, low pressure will develop into southern and central
WY, stalling or lifting the current front a bit northward while
offering up a modest focal point for today's convective activity.
Storms today will be characterized by low CAPE with modest to high
shear sitting on an inverted V moisture signature. These isolated to
widely scattered storms will produce little rainfall with very gusty
winds at times to 45 mph as the showers/storms themselves move east
northeast at 30 to 40 mph. An isolated area or two could see near
severe outflow winds...and perhaps well away from any actual storm.
Natrona county, south of the frontal boundary, is really the only
location where environment, dynamics and storm evolution could
produce an isolated stronger storm with hail over a half inch in
size along with strong winds.

Wednesday, similar set-up as today except for the location of better
convective chances shift over central and northern WY. These
storms,although a little slower moving, will also generally be
little rain but gusty wind producers. Stronger isolated storms may
be found over Johnson County this time around where the environment
will be a bit more conducive for both hail and wind. Wednesday
night, an upper level trof begins to cross the FA pushing a cold
front into/through northern WY and then east of the Divide to the
southern border by Thursday morning with some lingering post frontal
showers trailing off to the south and east through sunrise.

Thursday, the upper trof moves across WY to the eastern border by
mid-day with modest ridging beginning over the western portion of
WY. The FA dries out with little to no chance for precipitation
existing under post frontal and upper level ridging stability except
for a small chance over the higher peaks of the Bighorns.

Friday, upper ridging and warming continue with warm/hot conditions
at the surface along with RH values dropping into the lower and mid
teens for much of the lower elevations east of the Divide and across
the south. Will have to watch for possible fire watch/warning
conditions for Natrona county. Otherwise, as the ridge axis centers
across eastern WY, this will allow for some modest increases in
moisture across western/northwestern WY along with cooler
temperatures aloft and a little better instability. This set-up will
allow for some slight increases in shower/thunderstorm chances west
of the Divide.

LONG TERM...Friday Night Through Tuesday

Mean trough deepens over the Western U.S. into early next week
before the Southern High Plains ridge looks to reestablish itself
and expand nwwd into the Central Rockies the middle of next week.
It looks like the current upper low approaching the western coast
of Alaska will move sewd and end up along the WA coast by Saturday
then continue to dig sewd into Ern OR and ID on Sunday before
lifting newd into MT by Sunday evening. Ahead of it on Saturday,
it looks quite warm/hot with 90s east of the divide with mainly
80s west along with breezy to windy conds. Any convection looks to
be confined to the mainly the northwest and possibly far north. On
Sunday, the cold trough will be moving into the northwest.
Depending on the timing, we could see strong to severe
thunderstorms ahead of the front in the northwest. However, the
GFS and Euro are quicker than the GEM with the front arriving
before noon. Ahead of the front, it will be warm and windy to very
windy and dry to very dry. Behind the front in the northwest, it
will be sharply cooler/colder with potential for a period of snow
showers, especially above 9K feet in the afternoon and lower
Sunday evening if any moisture remains behind it. Monday will be
cooler, windy and dry. Another shortwave may impact the northwest
and north Tuesday into Tuesday night. This system is currently out
near 45N/165E. Windy and dry ahead of this system with a chance of
showers closer to the trough in the northwest/north.

AVIATION.../00Z ISSUANCE/

VFR conditions will prevail through 12z Wednesday. Isolated
showers and thunderstorms will prevail this afternoon and evening
with most of the thunderstorm activity over the south half of the
area. Instability will be weak with these high- based showers and
thunderstorms with the primary hazard outflow wind gusts 35-45
kts. Isolated showers and thunderstorms will linger vicinity and
north of a KEMM-KBPI-KRIW-KGCC 06z-12z Wednesday. Isolated showers
and thunderstorms will develop once again on Wednesday afternoon
with more of the activity in the north half of the area ahead of
an approaching cold front.

FIRE WEATHER...

..Near critical fire conditions possible this afternoon...

An upper level disturbance will then move in from northern Utah
across southern and central Wyoming this afternoon and evening,
bringing another chance of late day and evening showers and
thunderstorms. Once again, the main threat from these storms will be
gusty and erratic winds to 45 mph. Additionally, a gusty west wind
will develop in some areas this afternoon west of a Cody to Cheyenne
line. Relative humidity will fall into the teens at times. Although
red flag conditions are not expected, fire danger will be elevated
for a time this afternoon. A more potent cold front will move
through the area later on Wednesday with drier conditions developing
through the end of the week.

..More critical fire danger possible over the weekend...

Another significant upper low will approach over the weekend
before moving into Montana late Sunday. It will be hot and windy
ahead of this system Saturday with significantly elevated to
critical fire danger. The northwest will be much cooler behind it
Sunday while ahead of the cold front and with frontal passage it
will be very windy and dry for most areas with critical fire
conditions possible.

&&

.RIW Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Braun
LONG TERM...Skrbac
AVIATION...AEM
FIRE WEATHER...Braun
Hazardous weather outlook, Jul 5, 2:38 AM MDT, 23 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
238 AM MDT TUE JUL 5 2016

WYZ001>020-022>030-061200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
238 AM MDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ELEVATED FIRE WEATHER CONDITIONS IN CENTRAL AND SOUTHERN WYOMING THIS
AFTERNOON AND EVENING.

ISOLATED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS. STRONG
DOWNBURST WINDS ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
STRONG THUNDERSTORMS ARE POSSIBLE IN JOHNSON COUNTY.

THURSDAY...ELEVATED FIRE DANGER POSSIBLE IN SOUTHERN WYOMING.

FRIDAY THROUGH MONDAY...ELEVATED TO POSSIBLY EXTREME FIRE WEATHER
CONDITIONS AT TIMES ESPECIALLY OVER CENTRAL AND SOUTHERN AREAS. ISOLATED
THUNDERSTORMS POSSIBLE EACH DAY MAINLY OVER THE NORTHWEST AND
NORTHERN MOUNTAINS...WITH BETTER AREAL COVERAGE ACROSS MUCH OF THE
AREA SUNDAY AS A STRONG PACIFIC COLD FRONT PUSHES ACROSS THE
COWBOY STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT STRONG WINDS...HEAVY RAIN AND ANY
HAIL. THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:58 PM MDTSpecial Weather StatementRIWNatrona47 min

Nearby

Red Flag Warnings in Wyoming, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.